Indiana, 2006

Hail and Damaging Winds in Indiana, May 24, 2006

May 24, 2006 · NWS IND · 19 events in 10 counties and zones

A round of severe thunderstorms moved through central and southern portions of central Indiana on 24 May 2006. Isolated marginally severe hail occurred, with most reports being of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A round of severe thunderstorms moved through central and southern portions of central Indiana on 24 May 2006. Isolated marginally severe hail occurred, with most reports being of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 4:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 24, 4:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT WED MAY 24 2006

.AVIATION DISCUSSION...THUNDERSTORM COMPLEX DEVELOPING ACROSS IL
SHOULD CONTINUE TO ORGANIZE AND MOVE EAST ACROSS CENTRAL INDIANA IN
THE 00Z TO 06Z TIME FRAME TONIGHT. AS A RESULT, I WILL ADD A TEMPO
GROUP TO ALL TAF SITES FOR IFR VIS AND MVFR CIGS FOR THE STORMS.
THERE COULD BE SOME STRATUS THAT DEVELOPS AFTER 06Z TONIGHT BUT
SIGNALS ARE NOT STRONG AND SATELLITE SHOWS NO STRATOCU FROM THE GULF
NORTH INTO IL. HOWEVER, MUCH DEPENDS ON THE EVOLUTION OF THE
THUNDERSTORMS ACROSS IL. THIS MAY LEAD TO A LARGER AREA OF STRATUS
IF A LARGER COMPLEX CAN ORGANIZE. EXPECT A BREAK IN THE PRECIP AFTER
06Z THROUGH 15Z THURS. EXPECT MORE STORMS TO DEVELOP BETWEEN 15Z AND
18Z THURS AS A COLD FRONT MOVES ACROSS THE AREA.

&&

.PREV DISCUSSION...FORECAST FOCUS FOR TODAY WAS THREAT OF
THUNDERSTORMS AND SEVERE POTENTIAL TODAY AND TOMORROW.

SURFACE ANALYSIS SHOWED THAT A WARM FRONT HAD SET UP ROUGHLY
BETWEEN KHUF AND KORD AT 19Z. ALOFT...AN H5 CUTOFF LOW COULD BE
SEEN ACROSS THE EASTERN DAKOTAS WITH RIDGING IN PLACE OVER
INDIANA...BUT THIS RIDGING WAS BEING PUSHED EASTWARD THROUGHOUT
THE DAY.

MODELS WERE FAIRLY SIMILAR IN THEIR INITIALIZATION AND HANDLING OF
THE MAJOR FEATURES...BUT THE GFS MODEL APPEARS TO SUFFER FROM
CONVECTIVE FEEDBACK BEGINNING TONIGHT AND INTO TOMORROW. SO
TRENDED MORE TOWARDS A NAM/ECMWF BLEND FOR NEARLY ALL PERIODS OF
THE FORECAST. MOS GUIDANCE TEMPERATURES WERE VERY SIMILAR AND A
BLEND WAS USED.

FOR TONIGHT...THE UPPER LOW OVER THE EASTERN DAKOTAS WILL MOVE
EASTWARD. THIS WILL HELP TO ADVECT MOISTURE AND WARMER AIRMASS
INTO THE AREA. A STRONG DRY SLOT COULD BE SEEN ON WATER VAPOR AND
IS MOVING SHARPLY EAST...PROVIDING A FORCING MECHANISM FOR
THUNDERSTORMS TO EVENTUALLY REACH THE FORECAST AREA LATER THIS
AFTERNOON AND THIS EVENING. HAVE INCREASED POPS INTO THE LIKELY
CATEGORY OVERNIGHT. A STRONG THETA E AXIS TO CROSS THE AREA
ACCOMPANIED WITH SURFACE MOISTURE ADVECTION HELPING TO BRING A
MORE TROPICAL AIRMASS. THERE SHOULD BE A WEAK LLJ OF 25 KTS TO
HELP BRING IN THE AIRMASS CHANGE. PERHAPS A THREAT FOR SEVERE
WEATHER IN WESTERN AREAS WITH CLOSER PROXIMITY TO THE UPPER LOW
AND HELPING TO PROVIDE BETTER SHEAR AND A MORE UNSTABLE AIRMASS
ARRIVING THIS EVENING. LOW TEMPERATURES TONIGHT WILL REMAIN VERY
MILD AS DEWPOINTS SHOULD EASILY REACH INTO THE MID 60S AS PER
UPSTREAM OBSERVATIONS. MOS GUIDANCE SHOWED LOW/MID 60S FOR LOWS
AND THIS WAS REASONABLE.

TOMORROW...A DRY SLOT SHOULD WRAP IN OVER THE AREA EARLY IN THE
DAY AND HELP TO BRING LESS OF A CHANCE FOR ACTIVITY FROM THE
MORNING INTO AFTERNOON...WITH INCREASING CHANCES FOR THUNDERSTORMS
AFTER THAT TIME AS UPPER LOW WILL DRIFT ACROSS SOUTHERN LAKE
MICHIGAN AND A SURFACE LOW SHOULD TRAIL A COLD FRONT INTO THE
MIDWEST BY EVENING HOURS. HIGHS IN THE MID 80S WITH 850 MB
TEMPERATURES APPROACHING +18C BY EVENING.

TOMORROW NIGHT UPPER LOW AND SURFACE SYSTEM WILL SLOWLY MOVE INTO
SOUTHEAST MICHIGAN AND LEAVE TROUGHINESS OVER INDIANA. SUSTAINED
LINE OF THUNDERSTORMS SHOULD EXIT EAST BY EARLY FRIDAY. LOW
TEMPERATURES REMAINING IN THE 60S WITH WARM AIRMASS NOT REALLY
DISLODGED BY THE COLD FRONT TO ANY GREAT DEGREE.

FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA AS SEEN IN
850-500 MB HEIGHTS. SO HAVE ALLOWED CHANCE FOR SHOWERS AND STORMS
TO REMAIN...ESPECIALLY ACROSS NORTHEAST PARTS OF THE FORECAST
AREA. SHOULD BEGIN TO DIMINISH AFTER 00Z WITH THE H5 RIDGE
BUILDING IN SHARPLY FROM THE WEST AND ENDING THE CYCLONIC FLOW
ALOFT. HIGH TEMPERATURES TO BE A BIT COOLER THAN THURSDAY WITH
CLOUDS IN THE NORTHEAST POTION...BUT REMAINING MILD FARTHER
SOUTHWEST WITH LITTLE CHANGE TO THE AIRMASS.

FRIDAY NIGHT...RIDGE WILL BUILD IN AND HELP TO CLEAR SKIES OUT.
SOUNDINGS ARE SHOWING A STRONG SURFACE INVERSION DEVELOPING
UNDERNEATH OF MID LEVEL DRYING ASSOCIATED WITH THE H5 RIDGE. HIGH
SURFACE DEWPOINTS WILL BE IN PLACE...SO HAVE ADDED PATCHY FOG
MENTION FOR THE OVERNIGHT HOURS AND LOWS WILL CONTINUE TO REMAIN
ABOVE NORMAL AND INTO THE 60S.

FOR SATURDAY AND SUNDAY...THE VERY STRONG H5 RIDGE WILL BUILD IN
AND ECMWF H85 TEMPS WILL REMAIN IN THE UPPER TEENS SO HIGHS IN THE
MID TO UPPER 80S WILL BE QUITE LIKELY WITH LITTLE OF A PRECIP
THREAT IN THE FORECAST. PERHAPS APPROACHING THE LOW 90S IN THE FAR
SOUTHWEST PARTS OF THE FORECAST AREA.

EXTENDED TO REMAIN HOT AND SOMEWHAT HUMID UNDER THE INFLUENCE OF A
VERY STRONG H5 RIDGE...ONLY CHANGE WAS TO BUMP TEMPS UP A BIT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...LAJ/BTS
AVIATION...JEH
Hazardous weather outlook, May 24, 3:31 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EDT WED MAY 24 2006

INZ021-028>031-035>040-043>048-051>056-060>064-067>071-252045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
331 PM CDT WED MAY 24 2006 /431 PM EDT WED MAY 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS EVENING INTO EARLY
THURSDAY MORNING. LARGE HAIL IS THE MOST LIKELY THREAT. DAMAGING
WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO
FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM THURSDAY
AFTERNOON INTO FRIDAY AFTERNOON.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ041-042-049-057-065-072-252045-
DELAWARE-RANDOLPH-HENRY-RUSH-DECATUR-JENNINGS-
431 PM EDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO THURSDAY
MORNING. THEY ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME MAY
PRODUCE GUSTY WINDS OR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY AFTERNOON INTO
FRIDAY. AFTER THAT...THE WEATHER SHOULD BE QUIET INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JK

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
May 24, 6:30 PM EST
Where
Vigo County, Terre Haute
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
39.467, -87.400

Windows were blown out of a building in downtown Terre Haute. Several trees were also downed in city streets.

Thunderstorm Wind, Vigo

When
May 24, 6:30 PM EST
Where
Vigo County, 2 mi NE of Prairieton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.383, -87.467

Thunderstorm Wind, Vigo

When
May 24, 6:30 PM EST
Where
Vigo County, 4 mi WSW of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.450, -87.467

Power lines were downed.

Thunderstorm Wind, Vigo

When
May 24, 6:45 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

A healthy 6-inch diameter tree was downed.

Thunderstorm Wind, Clay

When
May 24, 7:00 PM EST
Where
Clay County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -87.000

Trees were downed.

Thunderstorm Wind, Clay

When
May 24, 7:00 PM EST
Where
Clay County, Clay City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -87.117

Trees were downed.

Thunderstorm Wind, Knox

When
May 24, 7:00 PM EST
Where
Knox County, Freelandville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.867, -87.300

Trees were downed.

Thunderstorm Wind, Vigo

When
May 24, 7:06 PM EST
Where
Vigo County, Terre Haute
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

More windows were blown out of the building that was damaged at 6:30 PM EST.

Hail, Putnam

When
May 24, 7:15 PM EST to 7:17 PM EST
Where
Putnam County, 7 mi SE of Greencastle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -86.767

Thunderstorm Wind, Knox

When
May 24, 7:45 PM EST
Where
Knox County, Oaktown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.433

A semi truck was blown over.

Thunderstorm Wind, Knox

When
May 24, 7:45 PM EST
Where
Knox County, 2 mi S of Oaktown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -87.433

A tree fell on a trailer.

Thunderstorm Wind, Hendricks

When
May 24, 7:48 PM EST
Where
Hendricks County, Friendswood
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.650, -86.333

Thunderstorm Wind, Knox

When
May 24, 7:50 PM EST
Where
Knox County, Freelandville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.300

Downed trees and power lines were widespread in Freelandville.

Thunderstorm Wind, Knox

When
May 24, 7:50 PM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -87.517

Numerous trees were downed.

Thunderstorm Wind, Sullivan

When
May 24, 7:55 PM EST
Where
Sullivan County, 2 mi S of Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -87.400

Several trees were downed.

Thunderstorm Wind, Greene

When
May 24, 8:15 PM EST
Where
Greene County, 7 mi SE of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -86.833

Large tree branches were broken off.

Thunderstorm Wind, Daviess

When
May 24, 8:15 PM EST
Where
Daviess County, Odon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.983

Trees and power lines were downed.

Thunderstorm Wind, Martin

When
May 24, 8:20 PM EST
Where
Martin County, 5 mi N of Loogootee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -86.900

Trees were downed near Highway 231.

Thunderstorm Wind, Lawrence

When
May 24, 8:45 PM EST
Where
Lawrence County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.833, -86.517

Trees were downed countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505360, 5505361, 5505362, 5505414, 5505415, 5505416, 5505417, 5505418, 5505419, 5505420, 5505421, 5505422, 5505423, 5505424, 5505425, 5505426, 5505427, 5505428, 5505429.